Alert archive / Arkansas / River Flood Advisories in 2020

River Flood Advisory 45, NWS Tulsa, OK

October 28, 2020Franklin County, Johnson County, Logan County, Arkansas

NWS Tulsa, OK issued this river flood advisory at Oct 28, 2020, 2:21 PM CDT for Franklin County, Johnson County, Logan County, Arkansas. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Oct 29, 2020, 2:20 PM CDT
In force
24 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Franklin County, AR, Johnson County, AR, Logan County, AR

The radar

The Western Arkansas radar (KSRX), 63 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Ozark L/D Tailwater (OZGA4).

Action stage
355.5 ft
Minor stage
357 ft
Moderate stage
363 ft
Major stage
365 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at Oct 28, 2:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 28, 2:01 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
201 PM CDT Wed Oct 28 2020

.DISCUSSION...
The upper low continues its track toward our region and is
currently located across the lower Texas panhandle. The warm
conveyor continues ahead of the upper low across portions of
eastern Oklahoma and northwestern Arkansas as the upper low
continues to approach. This has brought several rounds of showers
and occasional thunderstorms – and locally heavy rainfall - to
locations mainly east of US highway 69 this morning and early this
afternoon. KFSM’s latest 6 hourly ob shows 2.88” of rain
between 12 and 18Z! The daily record is 3.05” set back in 1991
which is very much in jeopardy with additional rounds of rainfall
expected through the remainder of the afternoon and evening.

Over the next 24 hours, heavy rainfall is expected to continue
across portions of eastern Oklahoma and northwestern Arkansas as
the upper low approaches and tracks along or close to the Red
River. The rest of this afternoon will feature warm conveyor
showers and thunderstorms across the area with the bulk of the
activity across far eastern Oklahoma and western Arkansas. Locally
heavy rainfall will lead to localized low lying flooding given
the widespread rainfall that has already occurred. The OK Mesonet
and NW AR observations show widespread amounts of 2 to 4 inches
with near 6 inches locally across east-central Oklahoma. This
evening and overnight will see the heavy rain threat generally
shift to locations along and north of I-40 as the comma head
associated with the upper low and the elevated warm front moves
through. An extended period of moderate to heavy rainfall is
expected through the overnight hours tonight with the heavy
rainfall threat continuing through at least late morning tomorrow
across NE OK and far NW AR. Winds are also expected to increase
through the day Thursday as well as the upper level low moves
along the Red River. A dry slot is expected to move through SE OK
and much of west-central AR tonight into tomorrow. When it is all
said and done an additional 1 to 3 inches is expected from about
I-40 and points to the north with locally higher amounts of 4 to 5
inches possible. The Areal Flood Watch was expanded a little
earlier this afternoon to include parts of east-central Oklahoma
and the rest of NW AR due to heavy rainfall that has fallen
through the day today. The Flood Watch will also be expanded a
little more with this update as well to include Creek, Wagoner,
and Cherokee counties. There is decent agreement among CAM
solutions of at least 2 inches of rain and given that 2 to 5
inches has fallen across these counties, there is reason enough to
believe there could be some localized flooding for these
locations. Despite the heavy rainfall in the forecast, area rivers
are expected to remain within their banks but if higher amounts
than forecast fall in the wrong spots then some rivers may
approach flood. This is a testament to how dry we have been over
the last month or so and how badly the area needed rain. Continue
to monitor the latest forecasts as we gather the most up to date
information.

The threat for rain quickly exits by Thursday evening as the upper
level low wastes no time exiting the region leading to skies
finally clearing out! Depending on how quickly skies clear,
current forecast highs for tomorrow may be a little too low.
Regardless, clearing skies are expected Thursday night into
Friday. This will likely result in a pretty cold Friday morning
with freezing temperatures expected across far NW AR and across
much of NE OK. A Freeze Watch may be needed for areas that have
yet to see a killing freeze yet.

An extended period of dry weather is then expected to continue
through the weekend and into the upcoming work week. A cold front
is expected to move through Saturday evening and overnight which
will mainly bring a wind shift and a drop in temperatures. Sunday,
as a result, will be much cooler with highs only reaching into the
mid to upper 50s for most as opposed to the low to mid 60s the day
prior. The warming trend will resume Monday as temperatures warm
back into the 60s as a result of a mid level ridge moving onto the
southern plains and winds at the surface becoming southwesterly.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  48  33  60 /  90  80   0   0
FSM   46  47  36  64 /  90  70   0   0
MLC   42  48  33  61 /  50  40   0   0
BVO   40  48  30  57 / 100  80   0   0
FYV   45  45  29  63 / 100  90   0   0
BYV   44  44  32  63 / 100  90   0   0
MKO   44  47  32  59 /  80  80   0   0
MIO   41  46  29  59 / 100  90   0   0
F10   41  48  31  59 /  70  60   0   0
HHW   43  48  36  62 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday afternoon for OKZ054>064-067>069-
     072-076.

AR...Flood Watch through Thursday afternoon for ARZ001-002-010-011-
     019-020-029.

&&

LONG TERM....21
Hazardous weather outlook, Oct 28, 1:42 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
142 PM CDT Wed Oct 28 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
142 PM CDT Wed Oct 28 2020

...FLOODING POSSIBLE THROUGH THURSDAY MORNING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Western Arkansas.
	ONSET...Ongoing...persisting thru Thursday morning.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma and Western Arkansas.
	ONSET...Ongoing...persisting thru Thursday morning.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After midnight.

DISCUSSION...

A long duration light to moderate rain event is ongoing across
portions of west central Arkansas and is expected to set up
across northeast Oklahoma and northwest Arkansas tonight into
Thursday morning. This is all in association with an upper level
low pressure system. Widespread 2 to 3 inch rains are expected,
with amounts locally exceeding 4 inches possible. The heavy
rainfall could cause some flooding that could lead to some road
closures. In addition, a few main-stem rivers may flood. If
roadways are closed due to flooding, turn around and don't drown.
Find an alternate route.

A few isolated lightning strikes are possible, mainly across
eastern Oklahoma this afternoon.

North winds will increase after midnight across northeast
Oklahoma, with gusts 25 to 30 mph possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY thru TUESDAY...No Hazards.

EXTENDED DISCUSSION...

Strong north winds are forecast across eastern Oklahoma and
western Arkansas on Thursday. Gusts to near 30 mph are expected
before they subside some by mid to late afternoon. Isolated
thunderstorms are possible across northeast Oklahoma and northwest
Arkansas during the morning.

weather.gov/tulsa contains additional information.

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:57 AM CDTFlood WatchTSAAdair, Cherokee, Craig, Creek, Delaware, Mayes and 7 more34 hr
Oct 28, 7:43 AM CDTAreal Flood AdvisoryTSALeFlore3 hr
Oct 28, 10:29 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore3 hr
Oct 28, 12:37 PM CDTAreal Flood AdvisoryTSAAdair, LeFlore, Sequoyah3 hr
Oct 28, 2:21 PM CDTRiver Flood WarningTSALeFlore44 hr
Oct 28, 8:24 AM CDTAreal Flood AdvisoryTSASebastian3 hr
Oct 28, 9:36 AM CDTAreal Flood AdvisoryTSAFranklin, Sebastian3 hr
Oct 28, 11:05 AM CDTAreal Flood AdvisoryTSACrawford3 hr
Oct 28, 2:01 PM CDTAreal Flood WarningTSACrawford, Sebastian6 hr
Oct 28, 2:21 PM CDTRiver Flood AdvisoryTSACrawford, Franklin35 hr
Oct 28, 4:46 PM CDTAreal Flood AdvisoryTSACrawford, Franklin, Madison, Washington4 hr

Nearby

River Flood Advisories in Arkansas, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.